Background: Drug-induced immune thrombocytopenia (DITP) is a serious, life-threatening clinical syndrome, the diagnosis of which is consistently difficult. In this report, we present a case of DITP caused by meropenem that was confirmed by laboratory tests.
Case report: A 59-year-old male patient developed severe thrombocytopenia 8 days after the administration of meropenem and cefoperazone-sulbactam. After other causes were ruled out, DITP was suspected. Drug-induced platelet (PLT) antibodies were detected by enzyme immunoassay, flow cytometry, and monoclonal antibody immobilization of PLT antigens (MAIPA). All these tests were performed in the presence and absence of the associated drugs.
Results: PLT antibodies were detected in the patient's serum only in the presence of meropenem. MAIPA experiments demonstrated that glycoprotein IIb/IIIa was the binding site of the meropenem-induced PLT antibodies.
Conclusions: Drug-induced immune thrombocytopenia should be considered in cases of acute thrombocytopenia in patients undergoing meropenem treatment. Clinicians should be cognizant of DITP, and a definitive diagnosis should be pursued, if feasible.
© 2017 AABB.